What to know about overdose prevention?


#1

Stay prepared for emergency response with Naloxone.

Death following opioid overdose is preventable if the person receives basic life support and the timely administration of the opioid antagonist naloxone. Naloxone (also known by it’s brand name Narcan), which is effectively an antidote to opioid overdose, will completely reverse the effects of an opioid overdose if administered in time.

Naloxone is effective when delivered by intravenous, intramuscular, subcutaneous, and intranasal routes of administration. Naloxone has virtually no effect in people who have not taken opioids.

Since most overdoses are witnessed by a friend or family member, if a friend or family member had access to naloxone, he or she may be able to reverse the effects of opioid overdose, while waiting for medical care to arrive.

While naloxone administered by bystanders is a potentially life-saving emergency interim response to opioid overdose, it should not be seen as a replacement for comprehensive medical care.

Naloxone works to reverse opioid overdose in the body for only 30 to 90 minutes. But many opioids remain in the body longer than that. Because of this, it is possible for a person to still experience the effects of an overdose after a dose of naloxone wears off.

Also, some opioids are stronger and might require multiple doses of naloxone. Therefore, one of the most important steps to take is to call 911 so the individual can receive immediate medical attention.

How does Naloxone work?

Opioids bind to certain receptors in the brain, like putting a buckle into a seat belt. If the opioid is bound to too many receptors, the person can experience an overdose. Too many opioids cause a person’s breathing to slow, which can lead to coma or death. Naloxone acts as an antagonist, or “blocker”, and kicks the opioid off of those receptors in the brain, or releases the buckle from the seat belt. When enough of the opioid is kicked off, the person becomes responsive and normal breathing is restored.

:movie_camera: Watch the 9 minute training video below to learn how to use Naloxone/Narcan.

:movie_camera: Watch the below video for more background information on Naloxone/Narcan and an in depth training starting at ~35 minutes in.

How to get Naloxone?

You can search the internet for “naloxone in [your town here]”, visit the Naloxone Finder Website to see resources in your area, visit a pharmacy, or ask your doctor. You can also find naloxone at other locations, including many needle exchange programs and community organizations that work with people who use drugs.

:exclamation:Identifying and responding to an overdose

Recognizing an opioid overdose can be difficult. If you aren’t sure, it is best to treat the situation like an overdose - you could save a life.

Call 911 or seek medical care for the individual and do not leave the person alone.

Signs of an overdose may include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue, or cold skin

Note: Good Samaritan Laws exist in many states.

In the event of an overdose, these types of policies protect the victim and the person seeking medical help for the victim from drug possession charges.

:link: Resources Recommended by SAMHSA

NOTE: SAMHSA does not specifically endorse any group, and appropriateness should be determined at the local level. Many groups are appropriate for loved ones and family members.

Referrals are encouraged to groups that have received explicit endorsements from those who have been intimately affected by opioid use and overdose.

Substance Abuse and Mental Health Services Administration (SAMHSA)**

Centers for Disease Control and Prevention (CDC)

Faces & Voices of Recovery

Project Lazarus

Harm Reduction Coalition

Prevent & Protect